

CBA CHARITY LAW SYMPOSIUM

MAY 11, 2018 | TORONTO, ON

CBA CHARITY LAW SYMPOSIUM

MAY 11, 2018 | TORONTO, ON

FRIDAY, MAY 11, 2018

8:00 8:30	REGISTRATION & BREAKFAST			
8:30 8:35	CONFERENCE	CONFERENCE CO-CHAIRS OPENING REMARKS		
	Speakers:	Peter Broder , Muttart Foundation (<i>Edmonton, AB</i>) Florence Carey , MLT Aikins LLP (<i>Winnipeg, MB</i>)		
8:35 9:05	REVISITING VANCOUVER SOCIETY – Overview and Impact of the Decision (0.5 hours – Substantive Content)			
	Discussion of this landmark case and its consequences for charity law in Canada.			
	Speaker:	Adam Parachin, Western University, (London, ON)		
9:05 10:05	PANEL – DEVELOPMENT OF JURISPRUDENCE POST-VANCOUVER SOCIETY (0.75 hours – Substantive Content)			
	Review of what's happened in the 20 years since the <i>Vancouver Society</i> case, reflecting on where things stand today with the Canadian meaning of charity, and other aspects of the federal regulatory treatment of charities.			
	Speakers:	Laird Hunter, McGee Richard Toogood LLP (Edmonton, AB) Karen Cooper, Drache Aptowitzer LLP (Ottawa, ON) David Stevens, Gowling WLG (Toronto, ON)		
10:05 10:35	REFRESHMENT BREAK			
10:35 11:15	INTELLECTUAL PROPERTY AND CHARITIES (0.75 hours – Substantive Content)			
	Intellectual property basics, and a discussion of the considerations that a charity needs to take into account when dealing with a patent or other IP matters.			
	Speaker:	Nathaniel Lipkus, Osler, Hoskin & Harcourt LLP (Toronto, ON)		
11:15 12:00	CASE LAW UPDATE (1 hour – Substantive Content) The latest on key charity and not-for-profit jurisprudence.			
	Speaker:	Michael Blatchford, Norton Rose Fulbright (Vancouver, BC) *Speakers are subject to change		

• •

12:00 1:00	LUNCHEON		
1:00 2:00	CRA COMES TO LUNCH (1 hour – Substantive Content)		
	An update on the work of the Charities Directorate and its ongoing initiatives.		
	Speaker:	Tony Manconi , Director General, Charities Directorate, Canada Revenue Agency (<i>Ottawa, ON</i>)	
2:00 2:45	PANEL – SERVING INDIGENOUS-LED ORGANIZATIONS & RECONCILIATION (0.75 hours – Substantive Content)		
	Round table discussion about what practitioners and funders need to know and do to support indigenous-led organizations and work toward reconciliation.		
	Speakers:	 Susan M. Manwaring, Miller Thomson (Toronto, ON) Kris Archie, Executive Director, The Circle on Philanthropy and Aboriginal Peoples in Canada (Vancouver, BC) Jennifer Partridge, Strategic Projects Associate, The Winnipeg Foundation (Winnipeg, MB) 	
2:45 3:00	REFRESHMENT BREAK		
3:00 3:30	INELIGIBLE INDIVIDUALS (0.5 hours – Substantive Content)		
	A practice update on dealing with the Ineligible Individual provisions in the Income Tax Act, and director and officer incumbents or candidates who may be subject to them.		
	Speaker:	Shelina Ali, Iler Campbell LLP (Toronto, ON)	
3:30 4:00	TAX ISSUES ON THE WIND-UP OF CHARITIES: BUDGET 2018 EXPANSION OF ELIGIBLE DONEES AND BEYOND (0.5 hours – Substantive Content)		
	Discussion of revocation tax for registered charities: expansion in Budget 2018 regarding eligible donees, Part V tax planning on revocation of charitable status; use of multiple corporate structures in application and revocation situations.		
	Speaker:	Ryan M. Prendergast , Carters Professional Corporation (Orangeville, ON)	
4:00 4:15	CONFERENCE CO-CHAIRS CLOSING REMARKS		
	Speakers:	Peter Broder , Muttart Foundation (<i>Edmonton, AB</i>) Florence Carey , MLT Aikins LLP (<i>Winnipeg, MB</i>)	
4:20 6:00	WINE & CHEESE RECEPTION		



WESTERN CANADA'S LAW FIRM



MILLER THOMSON

AVOCATS | LAWYERS





BARRISTERS · SOLICITORS TRADEMARK AGENTS



*Speakers are subject to change